Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 199, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 28, 2018, 5:41 PM CDT for 7 counties in Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2018, 5:41 PM CDT (22:41 UTC)
- Expired
- Aug 28, 2018, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Caldwell County, MO, Carroll County, MO, Clay County, MO, Jackson County, MO, Lafayette County, MO, Livingston County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -435 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651
WUUS53 KEAX 282241
SVREAX
MOC025-033-047-095-107-117-177-282330-
/O.NEW.KEAX.SV.W.0199.180828T2241Z-180828T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
541 PM CDT TUE AUG 28 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Clay County in west central Missouri...
Ray County in west central Missouri...
Western Carroll County in north central Missouri...
Southeastern Caldwell County in north central Missouri...
Lafayette County in west central Missouri...
Eastern Jackson County in west central Missouri...
Southwestern Livingston County in north central Missouri...
* Until 630 PM CDT.
* At 541 PM CDT, severe thunderstorms were located along a line
extending from Lawson to Buckner to near Cleveland, moving east at
40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Independence, Blue Springs, Grain Valley, Excelsior Springs, Oak
Grove, Richmond, Odessa, Greenwood, Higginsville, Lexington,
Buckner, Lawson, Lake Lotawana, Lone Jack, Braymer, Orrick,
Wellington, Norborne, Hardin and Henrietta.
This includes Interstate 70 in Missouri between mile markers 21 and
47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3886 9433 3911 9425 3945 9424 3946 9421
3949 9421 3969 9357 3927 9358 3894 9382
3894 9383 3892 9384 3891 9392 3892 9411
3889 9412
TIME...MOT...LOC 2241Z 249DEG 37KT 3943 9422 3913 9422 3872 9462
HAIL...1.25IN
WIND...70MPH
$$
Grana2 follow-up statements
760
WWUS53 KEAX 282306
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
606 PM CDT TUE AUG 28 2018
MOC047-282316-
/O.CAN.KEAX.SV.W.0199.000000T0000Z-180828T2330Z/
Clay MO-
606 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and west central Missouri.
LAT...LON 3887 9432 3913 9421 3949 9421 3969 9357
3927 9358 3894 9382 3894 9383 3892 9384
3891 9392 3892 9411
TIME...MOT...LOC 2306Z 249DEG 37KT 3952 9393 3922 9393 3881 9433
$$
MOC025-033-095-107-117-177-282330-
/O.CON.KEAX.SV.W.0199.000000T0000Z-180828T2330Z/
Ray MO-Carroll MO-Caldwell MO-Lafayette MO-Jackson MO-Livingston MO-
606 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR RAY...WESTERN CARROLL...SOUTHEASTERN CALDWELL...LAFAYETTE...
EASTERN JACKSON AND SOUTHWESTERN LIVINGSTON COUNTIES...
At 606 PM CDT, severe thunderstorms were located along a line
extending from near Cowgill to Henrietta to near Lake Winnebago,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blue Springs, Grain Valley, Excelsior Springs, Oak Grove, Richmond,
Odessa, Higginsville, Lexington, Buckner, Lawson, Lake Lotawana,
Braymer, Orrick, Wellington, Norborne, Hardin, Henrietta, Crystal
Lakes, Sibley and Mayview.
This includes Interstate 70 in Missouri between mile markers 22 and
47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3887 9432 3913 9421 3949 9421 3969 9357
3927 9358 3894 9382 3894 9383 3892 9384
3891 9392 3892 9411
TIME...MOT...LOC 2306Z 249DEG 37KT 3952 9393 3922 9393 3881 9433
HAIL...1.00IN
WIND...60MPH
$$
Grana380
WWUS53 KEAX 282323
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
623 PM CDT TUE AUG 28 2018
MOC025-033-095-107-117-177-282333-
/O.EXP.KEAX.SV.W.0199.000000T0000Z-180828T2330Z/
Ray MO-Carroll MO-Caldwell MO-Lafayette MO-Jackson MO-Livingston MO-
623 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR RAY...WESTERN CARROLL...
SOUTHEASTERN CALDWELL...LAFAYETTE...EASTERN JACKSON AND SOUTHWESTERN
LIVINGSTON COUNTIES WILL EXPIRE AT 630 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and west central Missouri.
LAT...LON 3887 9432 3913 9421 3949 9421 3969 9357
3927 9358 3894 9382 3894 9383 3892 9384
3891 9392 3892 9411
TIME...MOT...LOC 2323Z 270DEG 37KT 3957 9377 3927 9377 3886 9417
$$
GranaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:45 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 28, 3:45 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 345 PM CDT Tue Aug 28 2018 .Discussion... Issued at 345 PM CDT TUE AUG 28 2018 Satellite imagery shows a weakly amplified pattern in place across the Nation, with a notable shortwave trough seen zipping east into the Dakotas, which will be the primary upper level driver for the storms expected through the rest of the afternoon and overnight periods in eastern Kansas and Missouri. Closer to home, the surface front associated with the Dakotas trough is currently wallowing around Nebraska City, southwest into central Kansas; which has allowed breezy hot and humid south winds to prevail through the day across the region. Otherwise, early this morning moisture transport on the nose of the nocturnal jet, running parallel to the surface front, spread across the frontal boundary to our north and helped fuel morning into early afternoon thunderstorm activity across northern Missouri. The morning activity is not anticipated to have much, if any, moderating affect on the convection this afternoon and evening as the southerly wind has effectively replaced any worked over airmass from the earlier activity. Thus, the only follow on effect from the morning storms expected is to lower flash flood guidance values a little across far northwest Missouri this evening. For the rest of the afternoon and overnight hours, the trough moving through the Dakotas will continue it's trek east, dragging the cold front southeast into and through eastern Kansas and Missouri overnight. Currently, storms have started to bubble up just ahead of and along the front, with activity moving back into far northwest Missouri around 19Z. In general, the front will be pushing into a rather unstable airmass this afternoon, with MUCAPE values across our region running in the 4000+ J/KG range. But, the persistent southwest jet, associated with the Dakotas trough, continues to keep a bit of a cap in place across the Kansas-Missouri border; as evidenced by early afternoon aircraft sounding from KMCI and flat cloud structures on satellite in areas removed from the frontal boundary. Thus, continue to expect only isolated storms in areas more than 40 miles from the the front, with more persistent convection tracking northeast along the front as it presses southeast through the rest of the afternoon and overnight hours. Shear along the front will range from 30 to 40 knots through the evening, thus severe storms are likely at some point, though the parallel nature of the flow to the front indicates that some large hail will be possible, but that damaging wind from collapsing storms or mixing down of the jet, is the most likely severe weather feature this afternoon and tonight. Otherwise, precipitable water values around 2 inches along the front will allow for very efficient rain making storms, so any locations that get more than one or two storms with torrential rain may see flooding issues. There is some potential for late tonight/early Wednesday morning for redevelopment of storms in a broad area of far northern Missouri as many solution advertise the nocturnal jet bumping into an elevated frontal boundary lagging behind the front. This will bring more rain to areas north of the River, but in a scattered nature, but will still need watching. And, the last big adjustment to the forecast for tonight was to limit the highest POPs to area along and north of the Missouri River, as the capping from the southwest jet is looking strong enough to limit the ability for storms to spread farther south before sunrise. Beyond tonight...temperatures will cool nicely behind the front for Wednesday and Thursday, with another chance for rain Thursday night into Friday as another trough moves into the northern Plains. && .Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1234 PM CDT TUE AUG 28 2018 VFR conditions will greet the 18Z TAF, but a cold front will sweep through this afternoon and this evening, bringing showers and thunderstorms for a large portion of this TAF cycle. Much of the activity will be focused late in the afternoon through midnight. Storms may persist through the early morning hours of Wednesday, but we expect the focus for storms to have shifted east. All that said, this is a low confidence forecast that will likely need lots of amending once the storms along the front near the terminals. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter
Hazardous weather outlook, Aug 28, 5:02 AM CDT, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 502 AM CDT Tue Aug 28 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 502 AM CDT Tue Aug 28 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heat indices between 97-102 degrees are expected this afternoon. Severe storms are possible across the area late this afternoon into this evening. Large hail and damaging winds will be the main threats however, an isolated tornado cannot be completely ruled out. These storms will be capable of producing heavy rainfall which may lead to localized flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 28, 5:04 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
504 PM CDT TUE AUG 28 2018
KSZ057-104-105-MOZ028-029-037-043-282245-
Johnson KS-Wyandotte KS-Miami KS-Platte MO-Cass MO-Jackson MO-
Clay MO-
504 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WYANDOTTE...NORTHERN
MIAMI...JOHNSON...NORTHWESTERN CASS...CLAY...SOUTHEASTERN PLATTE AND
JACKSON COUNTIES UNTIL 545 PM CDT...
At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Parkville to near Lake Quivira to near Olathe.
Movement was northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Liberty, Gladstone,
Grandview, Belton, Prairie Village, Raymore, Gardner, Merriam,
Mission and Smithville.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 22.
Interstate 70 in Kansas between mile markers 413 and 423.
Interstate 35 in Missouri between mile markers 0 and 30.
Interstate 35 in Kansas between mile markers 208 and 235.
Interstate 29 between mile markers 0 and 11.
Interstate 635 between mile markers 0 and 12.
Interstate 470 between mile markers 0 and 16.
Interstate 435 between mile markers 0 and 11, between mile markers
20 and 24, and between mile markers 38 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3945 9430 3911 9424 3876 9423 3859 9503
3896 9483 3925 9477
TIME...MOT...LOC 2203Z 231DEG 35KT 3919 9469 3900 9474 3882 9483
GranaSpecial weather statement, Aug 28, 5:21 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
521 PM CDT TUE AUG 28 2018
MOZ005-014-282245-
Daviess MO-Harrison MO-
521 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIESS AND SOUTH
CENTRAL HARRISON COUNTIES UNTIL 545 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gallatin, Gilman City, Coffey and Jameson.
This includes Interstate 35 in Missouri between mile markers 70 and
75.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.
LAT...LON 4012 9376 4005 9377 3989 9400 3999 9417
4019 9390
TIME...MOT...LOC 2221Z 230DEG 31KT 3997 9405
GranaLocal storm report, Aug 28, 5:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 W STANLEY 38.86N 94.72W
08/28/2018 JOHNSON KS EMERGENCY MNGR
BROKEN 4 INCH DIAMETER LIMB IN RESIDENTIAL
NEIGHBORHOOD.
&&
PPLocal storm report, Aug 28, 5:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 8 W RAYTOWN 38.99N 94.60W
08/28/2018 E0.75 INCH JACKSON MO TRAINED SPOTTER
TIME ESTIMATED VIA RADAR.
&&
PPLocal storm report, Aug 28, 5:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 1 W MERRIAM 39.02N 94.71W
08/28/2018 JOHNSON KS EMERGENCY MNGR
NUMEROUS BRANCHES DOWN AND SOME POWER POLES
DOWN IN SHAWNEE. TIME ESTIMATED VIA RADAR.
&&
PPLocal storm report, Aug 28, 5:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 4 S INDEPENDENCE 39.04N 94.40W
08/28/2018 E0.88 INCH JACKSON MO PUBLIC
LOTS OF DIME TO NICKEL SIZED HAIL FALLING
ALONG WITH STRONG WINDS.
&&
PPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:27 AM CDT | Special Weather Statement | EAX | Nodaway | 48 min |
| Aug 28, 9:31 AM CDT | Special Weather Statement | EAX | Holt | 29 min |
| Aug 28, 10:02 AM CDT | Special Weather Statement | EAX | Holt | 28 min |
| Aug 28, 10:52 AM CDT | Special Weather Statement | EAX | Nodaway | 23 min |
| Aug 28, 10:58 AM CDT | Areal Flood Advisory | EAX | Andrew, Gentry, Holt, Nodaway, Worth | 3 hr |
| Aug 28, 11:17 AM CDT | Special Weather Statement | EAX | Gentry | 28 min |
| Aug 28, 3:12 PM CDT | Special Weather Statement | EAX | Holt | 33 min |
| Aug 28, 3:48 PM CDT | Special Weather Statement | EAX | Nodaway | 27 min |
| Aug 28, 3:57 PM CDT | Special Weather Statement | EAX | Daviess | 33 min |
| Aug 28, 4:22 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Gentry, Harrison | 23 min |
| Aug 28, 4:26 PM CDT | Special Weather Statement | EAX | Harrison | 34 min |
| Aug 28, 4:32 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 28 min |
| Aug 28, 4:41 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Mercer | 49 min |
| Aug 28, 5:04 PM CDT | Special Weather Statement | EAX | Clay, Jackson | 41 min |
| Aug 28, 5:13 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Platte | 47 min |
| Aug 28, 5:21 PM CDT | Special Weather Statement | EAX | Daviess | 24 min |
| Aug 28, 5:30 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison | 45 min |
| Aug 28, 6:11 PM CDT | Special Weather Statement | EAX | Grundy | 49 min |
| Aug 28, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 46 min |
| Aug 28, 6:32 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Sullivan | 43 min |
| Aug 28, 6:37 PM CDT | Special Weather Statement | EAX | Harrison | 53 min |
| Aug 28, 6:59 PM CDT | Special Weather Statement | EAX | Sullivan | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.